Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 151, NWS Chicago, IL

July 21, 2004Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jul 21, 2004, 6:36 PM CDT for Porter County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2004, 6:36 PM CDT (23:36 UTC)
Expired
Jul 21, 2004, 7:15 PM CDT
In force
39 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1988 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:52 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 21, 2:52 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
252 PM CDT WED JUL 21 2004

.DISCUSSION...

CONVECTION HAVING A TOUGH TIME THIS AFTERNOON AND 18Z DVN SOUNDING
SHOWS WHY WITH RATHER STRONG CAP AT 850MB. DEWPOINTS REACHING INTO
THE UPPER 70S ACROSS THE SOUTHERN HALF OF THE FA WITH EVEN 80 ACROSS
CENTRAL IL. DESPITE RATHER THICK CLOUD COVER...EXPECTATIONS IS THAT
THUNDERSTORMS WILL FIRE ACROSS SOUTHERN WI/NW IL AND MOVE EAST
ACROSS NORTHERN IL INTO NORTHWEST IN. NEW WW JUST ISSUED AND WILL
MAINTAIN LIKELY POPS WITH HEAVY RAIN/DAMAGING WIND WORDING FOR THIS
EVENING...THEN DRY THINGS OUT ACROSS THE NORTH OVERNIGHT. SLOWER
MOVEMENT OF THE FRONT WORKING OUT WELL AND WILL MAINTAIN CHANCE POPS
THURS AND THURS EVENING ACROSS THE ENTIRE AREA THEN JUST THE
SOUTHERN PART OF THE FA FRIDAY MORNING. TEMPS TODAY INFLUENCED BY
MORNING CONVECTION AND CLOUD COVER. EXPECTING LESS CLOUD COVER ON
THURS AND WILL STAY WITH GUIDANCE HIGHS PUSHING NEAR 90. MUCH COOLER
BEHIND THE FRONT WITH ONLY LOW TO MID 70S FOR HIGHS FRI AND SAT.
HIGH PRESSURE MOVES EAST SUNDAY INTO MONDAY HELPING TO MODERATE
TEMPS SOME. NO MAJOR CHANGES BEYOND SATURDAY.

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...

WITH ONLY LINGERING SHOWERS REMAINING IN NERN IL TAFS START OUT DRY.
ATMOSPHERE REMAINED PRIMED FOR ANOTHER ROUND OF TSTMS THIS AFTERNOON
BUT TIMING IS THE QUESTION. BEST CHANCES SEEM TO BE LATER THIS
AFTERNOON AND INTO EVENING HOURS. COOL FRONT TO DROP ACROSS AREA
AFTER MIDNIGHT WITH WINDS VEERING TO WEST. TRUE FRONT ARRIVES
THURSDAY AS WINDS SWING AROUND TO NORTHWEST.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 21, 3:30 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT WED JUL 21 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-221100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
330 PM CDT WED JUL 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS EVENING. THE THREAT
OF SEVERE WEATHER IS EXPECTED TO END BY 9 PM ACROSS NORTHERN
ILLINOIS AND BY 10 PM ACROSS NORTHWEST INDIANA. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A COLD
FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THURSDAY NIGHT. SOME OF THESE STORMS
MAY BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING SOUTH OF THE
KANKAKEE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-221100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
330 PM CDT WED JUL 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS SOUTHERN LAKE
MICHIGAN BEFORE 10 PM CDT. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A COLD
FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THURSDAY NIGHT. SOME OF THESE STORMS
MAY BE SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Jul 21, 5:49 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
549 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     1 E GARY                41.60N 87.32W
07/21/2004                   LAKE               IN   PUBLIC

            75 MPH WIND MEASURED ON HOME WIND GAGE. TREES...LIMBS AND
            POWER LINES DOWN.

&&
Local storm report, Jul 21, 5:57 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
557 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     HOBART                  41.53N 87.27W
07/21/2004                   LAKE               IN   LAW ENFORCEMENT

            60 MPH WINDS ESTIMATED.

&&
Local storm report, Jul 21, 5:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
559 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     PORTAGE                 41.59N 87.18W
07/21/2004                   PORTER             IN   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES DOWN.

&&
Local storm report, Jul 21, 6:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
608 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     MARINE TSTM WIND BEVERLY SHORES          41.69N 86.98W
07/21/2004  0 MPH            PORTER             IN   PARK/FOREST SRVC

            BOAT CAPSIZED 100 YARDS OFF BEVERLY SHORES BEACH. NO
            INJURIES.

0600 PM     MARINE TSTM WIND 5 NE BEVERLY SHORES     41.74N 86.91W
07/21/2004  59 MPH           XXX                XX   C-MAN STATION

            MICHIGAN CITY GLERL OBSERVATION.

0455 PM     TSTM WND DMG     NAPERVILLE              41.76N 88.15W
07/21/2004                   DUPAGE             IL   AMATEUR RADIO

            24 INCH DIAMETER TREE DOWN.

0415 PM     TSTM WND DMG     LEMONT                  41.67N 87.99W
07/21/2004                   COOK               IL   AMATEUR RADIO

            TREES DOWN AT MAIN AND COTLAND...MAIN AND 83.

0415 PM     TSTM WND DMG     BOLINGBROOK             41.70N 88.08W
07/21/2004                   WILL               IL   AMATEUR RADIO

            TREES DOWN. ONE ON ROAD AT ROYCE AND CONCORD.

&&
Special weather statement, Jul 21, 6:14 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
614 PM CDT WED JUL 21 2004

ILZ023-033-220200-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 663. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
IROQUOIS...KANKAKEE...

THIS INCLUDES THE CITIES OF...KANKAKEE...WATSEKA...

INZ001-002-010-011-220200-
SEVERE THUNDERSTORM WATCH 663 REMAINS VALID UNTIL 900 PM CDT
WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN INDIANA:
JASPER...LAKE IN...NEWTON...PORTER...

THIS INCLUDES THE CITIES OF...GARY...MOROCCO...RENSSELAER...
VALPARAISO...
Local storm report, Jul 21, 6:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
625 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     BEVERLY SHORES          41.69N 86.98W
07/21/2004                   PORTER             IN   PARK/FOREST SRVC

            20 FOOT TREE DONW ON THE ROAD AND LIMBS DOWN. REPORT FROM
            INDIANA DUNES NATIONAL LAKESHORE.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:33 PM CDTSpecial Marine WarningLOT87 min
Jul 20, 7:33 PM CDTSpecial Marine WarningLOT87 min
Jul 20, 7:59 PM CDTSpecial Marine WarningLOT2 hr
Jul 20, 7:59 PM CDTSpecial Marine WarningLOT2 hr
Jul 20, 7:59 PM CDTSpecial Marine WarningLOT2 hr
Jul 21, 9:12 AM CDTSevere Thunderstorm WarningLOTOgle48 min
Jul 21, 10:06 AM CDTSevere Thunderstorm WarningLOTDeKalb, Lee39 min
Jul 21, 3:42 PM CDTSevere Thunderstorm WarningLOTKane, Kendall63 min
Jul 21, 4:07 PM CDTSevere Thunderstorm WarningLOTDuPage, Will38 min
Jul 21, 4:36 PM CDTSevere Thunderstorm WarningLOTCook39 min
Jul 21, 4:37 PM CDTSpecial Marine WarningLOT83 min
Jul 21, 4:37 PM CDTSpecial Marine WarningLOT83 min
Jul 21, 5:33 PM CDTSpecial Marine WarningLOT27 min
Jul 21, 6:56 PM CDTSevere Thunderstorm WarningLOTWill49 min
Jul 21, 5:03 PM CDTSevere Thunderstorm WarningLOTLake42 min
Jul 21, 5:28 PM CDTSevere Thunderstorm WarningLOTPorter47 min
Jul 21, 5:45 PM CDTSevere Thunderstorm WarningLOTLake45 min
Jul 21, 5:52 PM CDTSevere Thunderstorm WarningLOTNewton38 min
Jul 21, 6:08 PM CDTSevere Thunderstorm WarningLOTJasper37 min
Jul 21, 6:21 PM CDTTornado WarningLOTJasper, Newton24 min
Jul 21, 6:47 PM CDTTornado WarningLOTJasper13 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.